How to cite this article: Siram R, Botta R, Kashikunte C, Pal PK, Yadav R. Chronic encephalopathy with ataxia, myoclonus, and auditory neuropathy: A case of bismuth poisoning. Neurol India 2017;65:186-7
How to cite this URL: Siram R, Botta R, Kashikunte C, Pal PK, Yadav R. Chronic encephalopathy with ataxia, myoclonus, and auditory neuropathy: A case of bismuth poisoning. Neurol India [serial online] 2017 [cited 2023 Jan 29];65:186-7. Available from: https://www.neurologyindia.com/text.asp?2017/65/1/186/198185
A 25-year-old girl was prescribed 8 tablets of bismuth subsalicylate every 2 hours for fever and vomiting for approximately 15–20 days, following which she developed tinnitus and hearing loss for low frequency sounds; approximately 5 days after this, she lapsed into altered sensorium and was admitted in the intensive care unit. Over the next 2 months, she slowly regained consciousness and was found to have complete hearing loss with behavioural symptoms such as anger outbursts, increased sleep time, myoclonic jerks, slurring of speech, with swaying while walking, for which she required a two-person support. She was referred to our hospital after 7 months of illness. On examination, she was found to have intermittent anger outbursts, complete hearing loss, but was able to communicate by reading and speaking. There was also cerebellar dysarthria, gaze evoked vertical nystagmus, mild rigidity of lower limbs, dystonia of the left upper and lower limbs, mild postural tremors, normal power, and sluggish reflexes; sensory examination showed impaired joint position sense, bilateral cerebellar signs and cerebellar gait along with a high stepping component [Video 1].
Serum bismuth levels done during her first month of illness, i.e., 20 days after the cessation of bismuth medication intake showed elevated levels of 3.88 mcg/L (normal reference laboratory values 0.0016–0.0029 mcg/L). Magnetic resonance imaging (MRI) of the brain showed signal changes in the dorsomedial thalamus [Figure 1]. Repeat bismuth level performed during the third month of illness showed decreased levels of 0.16, and a repeat imaging during her third month of illness showed decreasing signal changes in the thalamus with cerebral and cerebellar atrophy; she was referred to our institute in view of the persisting symptoms. The possibilities of post infectious sequelae, autoimmune encephalitis, neuromyelitis optica (NMO) spectrum disorder, and bismuth toxicity were considered. She had a normal hemogram and other routine biochemical investigations were also normal.
Figure 1: Axial T2 images showing thalamic and basal ganglia signal changes. (a) Dorsomedial thalamic signal changes in the initial magnetic resonance imaging (MRI) taken 1 month after starting bismuth subsalicylate. (b) Decreased thalamic signal changes in the MRI taken 3 months following the first MRI
Cerebrospinal fluid (CSF) analysis showed only mild elevation in protein levels. Her autoimmune workup, CSF NMO antibodies, and viral markers were negative. MRI of the brain showed further decrease in basal ganglia signal changes with cerebral and cerebellar atrophy. Evoked potential monitoring showed absent auditory brainstem evoked response and somatosensory evoked potentials. Electroencephalography was normal and nerve conduction studies showed sensory motor axonal neuropathy. She was managed symptomatically and showed a mild improvement with respect to behavioural problems, dystonia, and myoclonic jerks. However, residual defects were present such as hearing loss and cerebellar signs.
Bismuth is a nonessential element and has no nutritive value. Sources of bismuth in our food are roots, tubers, and sea food. 99% of the intake is not absorbed by the gastrointestinal tract and is excreted through faeces. The small amount that is absorbed is distributed throughout the body with slightly higher concentrations in the liver and kidney. It does not undergo metabolism in the body and is excreted through the renal or hepatic route. The half-life of bismuth in blood is 20–30 days. The long half-life can be attributed to its widespread distribution in the body and its enterohepatic circulation., An intake of 10–20 g/day of bismuth for 20 days in a month raises blood levels of bismuth to 13 mcg/L.
Toxicity rarely occurs if the levels are below 50. The common side effects of bismuth intake are abdominal pain, black stools, diarrhoea, dizziness, headache, metallic taste, nausea, vomiting, and black-colored tongue. Other adverse effects include hepatitis, renal failure, and testicular macrophage destruction leading to infertility and encephalopathy.,,
The pathophysiology of bismuth encephalopathy is not well known. It has been proposed that bismuth alters sulfhydryl (–SH) groups, which are important for oxidative metabolism, thereby decreasing oxygen and glucose consumption. Animal studies have also proven that there is disturbed homeostasis of neurotransmitters such as dopamine, norepinephrine, and acetylcholine.
Bismuth encephalopathy is a subacute encephalopathy. It has two clinical phases. One is the prodromal phase, which progresses over a few weeks to months and is characterized by nonspecific cognitive and affective symptoms such as alterations of mood and sleep, specifically insomnia, lethargy, apathy, malaise, anxiety, and irritability. Second is a rapid deterioration over 24–48 hours with confusion, myoclonic jerks, dysarthria, hallucinations, seizures, paraesthesia, with the patient lapsing into a comatose state., The four consistent signs of bismuth encephalopathy include subacute progression of encephalopathy, myoclonus, incoordination of limbs, and dysarthria. The myoclonus is often generalized, asymmetric, multifocal, action induced, and stimulus sensitive. Although all these symptoms are reversible when bismuth intake is withheld, some residual symptoms have been reported in a few patients. Fatality is very rare though sometimes reported., Our patient had residual hearing loss, cerebellar signs, and dystonia of limbs. Our patient also had peripheral neuropathy, which has been seen in only 1 patient reported to Food and Drug Association between 2004 and 2012. Electroencephalography (EEG) typically shows 4–5 Hz monomorphic, diffuse, slow waves, not responsive to stimulation and unchanged even during sleep. These discharges are found at plasma bismuth levels of between 50 mcg/L and 1500 mcg/L and disappear at levels over 2000 mcg/L., Imaging with computed tomography shows a high attenuation in the cerebral and cerebellar cortex along with basal ganglia as a result of accumulation of bismuth in gray matter with edema in the surrounding white matter. MRI shows altered signal intensities in corresponding areas. However, cerebral and cerebellar atrophy were also seen in our patient. The patient usually starts recovering within a few weeks to months after stopping bismuth. One case report showed a lag of 14 days between clinical improvement and bismuth levels whereas it paralleled with improvement in EEG. The role of chelators such as D, L-2,3-dimercaptopropane-1-sulfonic acid and 2,3-dimercapto-succinic acid is not clear. Few case reports have shown further decline in the condition of the patient following chelation due to a rapid increase in the blood bismuth levels.
Bismuth encephalopathy is not a common disorder. Hence, when a patient presents with myoclonus, ataxia, dysarthria, and altered sensorium, which are the most consistent symptoms, enquiry about previous bismuth usage should be made. Proper awareness among people regarding the ill effects of over-the-counter medications should be created. This may help in reducing the incidence of such complications.
Ford AC, Malfertheiner P, Giguere M, Santana J, Khan M, Moayyedi P. Adverse events with bismuth salts for Helicobacter pylori eradication: Systematic review and meta-analysis. World J Gastroenterol 2008;14:7361-70.
Supino-Viterbo V, Sicard C, Risvegliato M, Rancurel G, Buge A. Toxic encephalopathy due to ingestion of bismuth salts: Clinical and EEG studies of 45 patients. J Neurol Neurosurg Psychiatry 1977;40:748-52.